Alert archive / Texas / Flash Flood Warnings in 2014

Flash Flood Warning 33, NWS Houston/Galveston, TX

September 17, 2014Brazoria County, Texas

NWS Houston/Galveston, TX issued this flash flood warning at Sep 17, 2014, 5:22 PM CDT for Brazoria County, Texas. It was in force for 83 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 17, 2014, 5:22 PM CDT (22:22 UTC)
Expired
Sep 17, 2014, 6:45 PM CDT
In force
83 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Flood severity
None

County Brazoria County, TX

The radar

The Houston radar (KHGX), 38 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 10.4 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2014-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1176 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2014-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1176 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
636 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

590 
WGUS54 KHGX 172222
FFWHGX
TXC039-172345-
/O.NEW.KHGX.FF.W.0033.140917T2222Z-140917T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
522 PM CDT WED SEP 17 2014

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL BRAZORIA COUNTY IN SOUTHEASTERN TEXAS...

* UNTIL 645 PM CDT
    
* AT 520 PM CDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING 
  HEAVY RAIN ACROSS THE WARNED AREA. SO FAR 2 TO 3 INCHES OF RAIN 
  HAVE FALLEN BETWEEN BONNEY...HOLIDAY LAKES AND DANBURY. FLASH 
  FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  NORTHERN ANGLETON...DANBURY...HOLIDAY LAKES...LIVERPOOL...BONNEY
  AND CHOCOLATE BAYOU.

ADDITIONAL RAINFALL AMOUNTS OF 2 INCHES ARE POSSIBLE IN THE WARNED 
AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 2932 9524 2916 9525 2918 9558 2927 9559
      2934 9545

$$

39

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 17, 3:53 PM CDT, 1 hour 29 minutes earlier.

Area forecast discussion, Sep 17, 3:53 PM CDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
353 PM CDT WED SEP 17 2014

.DISCUSSION...

...FLOOD WATCH IS IN EFFECT THROUGH 7 PM CDT THURSDAY....

ANOTHER DAY OF WIDESPREAD RAINFALL WITH SOME VERY IMPRESSIVE
SHORT TERM RAINFALL RATES. MOST EVERYONE PICKED UP MEASURABLE
RAINFALL TODAY...WITH THE HIGHEST RAINFALL OF OVER TWO INCHES
FALLING OVER NORTHERN BRAZORIA...NORTHERN GALVESTON...SOUTHERN
HARRIS AND CENTRAL LIBERTY COUNTIES. THE FLOOD WATCH IS IN EFFECT
THROUGH TOMORROW EVENING...HIGHLIGHTS THAT MANY WILL PICK UP AN
ADDITIONAL COUPLE OF INCHES WITH THE CHANCE FOR LOCALIZED 5 TO 7
INCH AMOUNTS. THE THREAT WILL BE FLOODING...POSSIBLY OCCURRING
DURING THE NOCTURNAL HOURS...SO CAUTION NEEDS TO BE TAKEN IF
CONSIDERING TRAVELING DURING THE OVERNIGHT HOURS. THE UPSIDE TO
THIS WET AND OVERCAST PATTERN IS THAT MANY ACROSS THE SOUTHERN
HALF OF THE CWA STRUGGLED TO REACH THE MIDDLE 80S...SIMILAR MX/MN
NUMBERS THURSDAY.

ALL OF THE ELEMENTS ARE THERE FOR THE CONTINUED THREAT FOR (FLASH)
FLOODING...FROM THE WEAK LOW LEVEL CONVERGENCE WITHIN A NEAR 2 STD
MOISTENED AIR MASS (AROUND 2.25 - 2.4 INCH PWATS) TO AN APPROACHING
SHORTWAVE DISTURBANCE ORIGINATING FROM THE REMNANTS OF ONCE-HURRICANE
ODILE THAT IS TRAVELING SOUTHEASTERLY...DOWN THE EASTERN SIDE OF THE
SHALLOW 5H WESTERN TEXAS RIDGE AXIS. AS EVIDENCE IN RECENT DAYS...IT
WILL NOT TAKE MUCH OF A TRIGGER (HEATING OR INCREASING PVA FROM
SHORTWAVE) TO RE-GENERATE FUTURE CLUSTERS OF MODERATE TO HEAVY
RAIN CELLS AND EMBEDDED THUNDERSTORMS. THE WHERE AND WHEN OF THE
HIGHER POPS/EXCESSIVE RAINFALL CAN BEST BE NARROWED DOWN TO OVER
OUR FORECAST AREA. MOST OF THE NWP MODELING FOCUSES A BAND OF THE
HIGHEST QPF IN A NW-TO-SE ORIENTATION FROM AROUND SUNRISE THROUGH
THE MID TO LATE AFTERNOON HOURS. AS WAS THE CASE TODAY (NOTE THIS
AFTERNOON'S TRIPLE BOUNDARY COLLISION OVER THE HOU TERMINAL DOPPLER)
...THE HEAVIEST ACTIVITY WILL BLOSSOM OVER LOCATIONS WHERE BOUNDARIES
COLLIDE OR INTERSECT. THE MESOSCALE NATURE OF THE THE NEXT 24 TO
30 HOUR PRECIPITATION WILL DEPEND UPON WHERE THE EARLY THURSDAY
ACTIVITY DECIDES TO SET UP. AS OF NOW...WITHIN THIS TROPICAL AIR
MASS...THE POSITIONING OF THE HIGHEST PVA (FROM THE S/W NOW ENTERING
THE TEXAS PANHANDLE) OVERLAID OVER WEAK 85H CONVERGENCE SHOULD MAKE
FOR LIKELY POPS UP NORTH EARLY IN THE DAY...TRANSITIONING SOUTHWARD
THROUGH THE MID-LATE MORNING...LINGERING ON INTO THE AFTERNOON.

THE LATE WEEK INTO WEEKEND FORECAST CALLS FOR AT LEAST MODERATE CHANCE
POPS...FOCUSED ACROSS THE SOUTHERN THIRD AND MARINE AREAS. OVERALL
HEIGHTS DO NOT COME BACK ALL THAT STRONG...A GENERAL WEAKNESS CHANNEL
OVER THE FORECAST AREA WILL LINGER ON THROUGH SATURDAY. THERE MAY
BE A WEAK NORTHEASTERN BOUNDARY THAT SLIDES DOWN FROM THE SABINE
REGION THAT USHERS IN A RELATIVELY DRIER AIR MASS TO BEGIN THE
WEEKEND...BUT HOLDING OUT ON ANY SIGNIFICANT CONFIDENCE ON THE
EXTENT OF THIS BOUNDARY CHANGING OUR CURRENT PATTERN VERY MUCH.
5H RIDGE AXIS IS PROGGED TO REMAIN OFF TO THE WEST AND THIS MAY
ALLOW EASTERN TEXAS TO BE SKIRTED WITH A PLAINS COOL FRONT IN THE
LATE MONDAY-EARLY TUESDAY TIME FRAME. NOT MUCH EXPECTED FROM THIS
EARLY WEEK BOUNDARY WITH THE EXTENDED MODELS KEEPING AMPLE QPF IN
THEIR MASS FIELDS PAST DAYS 5 AND 6. 31

&&

.MARINE...
A WEAK PRESSURE GRADIENT WILL KEEP WINDS ON THE LIGHT SIDE THROUGH
THURSDAY. A STRONG UPPER LEVEL DISTURBANCE WILL APPROACH SOUTHEAST
TEXAS LATE TONIGHT AND THIS FEATURE WILL TRIGGER SHOWERS AND
THUNDERSTORMS OVER THE COASTAL WATERS AFTER MIDNIGHT. SOME OF THE
STORMS WILL PRODUCE BRIEF GUSTY WINDS. WINDS ARE EXPECTED TO BECOME
EAST LATER THURSDAY AND PERSIST THROUGH EARLY NEXT WEEK. A SLIGHTLY
TIGHTER PRESSURE GRADIENT WILL ALLOW SLIGHTLY STRONGER WINDS ON
SAT/SUN. TIDE LEVELS WILL ALSO SLOWLY INCREASE OVER THE WEEKEND. 43

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      75  86  72  90  72 /  60  80  40  50  20
HOUSTON (IAH)              75  86  73  89  74 /  40  80  30  60  20
GALVESTON (GLS)            79  84  78  87  78 /  60  70  40  50  30

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...FLOOD WATCH THROUGH THURSDAY EVENING FOR THE FOLLOWING ZONES:
     AUSTIN...BRAZORIA...BRAZOS...BURLESON...CHAMBERS...
     COLORADO...FORT BEND...GALVESTON...GRIMES...HARRIS...
     HOUSTON...JACKSON...LIBERTY...MADISON...MATAGORDA...
     MONTGOMERY...POLK...SAN JACINTO...TRINITY...WALKER...
     WALLER...WASHINGTON...WHARTON.

GM...NONE.
&&

DISCUSSION...31/43
Hazardous weather outlook, Sep 17, 7:32 AM CDT, 9 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
732 AM CDT WED SEP 17 2014

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-181245-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
732 AM CDT WED SEP 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE
INLAND TODAY AS DEEP MOISTURE ASSOCIATED WITH A WEAK TROPICAL WAVE
MOVES IN FROM THE GULF. STORM COVERAGE SHOULD INCREASE OVER
CENTRAL LOCATIONS THROUGH THE AFTERNOON AND EVENING HOURS WITH
DAYTIME HEATING. RAINFALL TOTALS SHOULD AVERAGE FROM ONE HALF TO
ONE INCH WITH ISOLATED TOTALS FROM 3 TO 4 INCHES AREAS WHERE
STORMS TRAIN.

IN ADDITION...GIVEN THE TROPICAL AIRMASS IN PLACE...WE COULD ALSO
SEE ATMOSPHERIC CONDITIONS THAT MAY BE FAVORABLE FOR FUNNEL
CLOUDS AND OR WATERSPOUTS. THESE TYPICALLY OCCUR DURING THE
MORNING THROUGH EARLY AFTERNOON HOURS. THE FUNNELS RARELY EXTEND
ALL THE WAY TO THE SURFACE BUT CAN PRODUCE MINOR DAMAGE IF THEY
DO. MARINERS SHOULD REMAIN CLEAR OF WATERSPOUTS AS THEY CAN
PRODUCE WINDS IN EXCESS OF 40 KNOTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED FRIDAY THROUGH
THE WEEKEND. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Special weather statement, Sep 17, 1:42 PM CDT, 3 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
142 PM CDT WED SEP 17 2014

TXZ199-200-210>214-226-227-235>238-180245-
MONTGOMERY-LIBERTY-COLORADO-AUSTIN-WALLER-HARRIS-CHAMBERS-WHARTON-
FORT BEND-JACKSON-MATAGORDA-BRAZORIA-GALVESTON-
INCLUDING THE CITIES OF...THE WOODLANDS...CONROE...WILLIS...
LIBERTY...CLEVELAND...DAYTON...COLUMBUS...EAGLE LAKE...WEIMAR...
SEALY...BELLVILLE...HEMPSTEAD...PRAIRIE VIEW...BROOKSHIRE...
HOUSTON...PASADENA...KATY...TOMBALL...HUMBLE...WINNIE...
MONT BELVIEU...ANAHUAC...EL CAMPO...WHARTON...PIERCE...
SUGAR LAND...MISSOURI CITY...RICHMOND...ROSENBERG...EDNA...
BAY CITY...PALACIOS...PEARLAND...LAKE JACKSON...ALVIN...
ANGLETON...FREEPORT...LEAGUE CITY...TEXAS CITY...FRIENDSWOOD...
GALVESTON
142 PM CDT WED SEP 17 2014

FUNNEL CLOUDS HAVE BEEN REPORTED IN THE TOWN OF WHARTON THIS
AFTERNOON. PLEASE BE AWARE THAT THERE IS A HIGH PROBABILITY OF
FUNNEL CLOUD FORMATION WITHIN THIS HIGHLY MOIST TROPICAL AIR
MASS OVER SOUTHEASTERN TEXAS. THERE IS A SLIGHT CHANCE THAT ONE
OF THESE FUNNEL CLOUDS COULD EXTEND TO THE SURFACE AS A WEAK
TORNADO.

PLEASE REPORT ANY FUNNEL CLOUD SIGHTINGS TO YOUR LOCAL NATIONAL
WEATHER SERVICE OFFICE.
Local storm report, Sep 17, 1:43 PM CDT, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
143 PM CDT WED SEP 17 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0136 PM     FUNNEL CLOUD     WHARTON                 29.32N  96.10W
09/17/2014                   WHARTON            TX   EMERGENCY MNGR

            TWO FUNNEL CLOUDS SIGHTED OVER THE WEST SIDE OF WHARTON
            CITY...HAVE DISSIPATED.

&&

EVENT NUMBER HGX1400190

DH

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 12:41 PM CDTFlood WatchHGXAustin, Brazoria, Brazos, Burleson, Chambers, Colorado and 17 more54 hr
Sep 17, 1:16 PM CDTAreal Flood AdvisoryHGXHarris119 min
Sep 17, 1:49 PM CDTAreal Flood AdvisoryHGXBrazoria, Fort Bend, Galveston, Harris116 min
Sep 17, 2:09 PM CDTAreal Flood AdvisoryHGXGalveston, Harris66 min
Sep 17, 2:20 PM CDTFlash Flood WarningHGXBrazoria, Galveston, Harris115 min
Sep 17, 3:33 PM CDTAreal Flood AdvisoryHGXFort Bend57 min
Sep 17, 3:35 PM CDTAreal Flood AdvisoryHGXFort Bend, Wharton55 min
Sep 17, 3:51 PM CDTAreal Flood AdvisoryHGXMontgomery54 min
Sep 17, 6:19 PM CDTAreal Flood AdvisoryHGXJackson116 min
Sep 17, 6:32 PM CDTAreal Flood AdvisoryHGXAustin118 min

Nearby

Flash Flood Warnings in Texas, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.